Dear Dr. Eva,

Is it really dangerous to stop medications without tapering off? People (me included) often seem to do it with no problems.

Skeptical

Dear Skeptical,

It is true that many prescription medications can be stopped suddenly without problems. However, there are some kinds of medications that are dangerous to stop suddenly. Whether it is safe to stop a medication suddenly depends on two things: how the medicine is metabolized (broken down and eliminated from the body) and what condition is being treated.

When a medicine is prescribed to treat a chronic problem like diabetes, high blood pressure, or depression, if the medication is stopped the condition will become as severe as it was before treatment or even worse. For example, if high blood pressure medications are stopped suddenly, a person’s blood pressure can rapidly rise higher than it was before treatment, which can cause a heart attack or stroke. The higher the dose and the longer you’ve been taking a medicine, the more likely it is that you can have dangerous complications if the medicine is stopped suddenly.

Medicines which are rapidly broken down and eliminated from the body are the most likely to cause withdrawal symptoms. This is because, due to the rapid breakdown and elimination of the medicine from the body (this is called a “short half-life”), the blood level of these drugs drops rapidly from therapeutic (high) to ineffective (low) if doses are missed. On the other hand, some medicines such as the antidepressant fluoxetine (Prozac) are broken down very slowly, causing a slow drop in the level of the medications over several weeks, so there is no need for a taper.

Some common medications which should not be stopped suddenly are discussed below. This does not mean they cannot be stopped at all, just that the dose should be decreased gradually. In many situations, a different medicine for the same condition can be started and tapered up while the original medicine is tapered down. The is is done to try to maintain continuous control of the condition during the medication change.

Blood pressure medications

Clonidine tablets and skin patches are used to treat high blood pressure. Stopping clonidine suddenly can cause very high rebound blood pressure, so clonidine should be tapered down slowly.

Beta-blockers – such as propranolol, atenolol, and metoprolol – are used to treat high blood pressure, tremors, irregular heartbeat, and sometimes are prescribed for anxiety. Abruptly stopping any beta-blocker, but especially propranolol, can be dangerous. Beta-blocker withdrawal can result in a sudden, rapid rise in blood pressure. In patients with heart disease, this can cause chest pain, heart attack, and sudden death.

Mental health medications

Venlafaxine ER (Effexor XR) – prescribed for depression, anxiety, and menopause symptoms. Effexor XR is sometimes called “Side-Effexor.” Due to its rapid breakdown in the body, suddenly stopping rather than slowly tapering venlafaxine over several weeks can lead to severe withdrawal symptoms including agitation, sweating, dizziness, fatigue, nausea, restlessness, and tremor.

Paroxetine (Paxil) – Prescribed for anxiety and depression, paroxetine is the most likely of the antidepressants to cause withdrawal symptoms. Paroxetine should be tapered down over several weeks before stopping. If paroxetine is stopped suddenly, withdrawal symptoms can include nausea, vomiting, diarrhea, headaches, lightheadedness, dizziness, sweating, tremors, and sleep disturbances such as vivid dreams and insomnia.

Benzodiazepines – Prescribed for anxiety and insomnia, this whole class of medications, which includes alprazolam (Xanax), lorazepam (Ativan) diazepam (Valium), temazepam (Restoril), and others should not be stopped abruptly if the person has been taking the drug for more than a few weeks. Dangerous withdrawal symptoms, including seizures, can result from stopping benzodiazepines abruptly, or even from a sudden, large decrease in dose. The risk of seizures is greatest 24 to 72 hours (one to three days) after the last dose. Benzodiazepines should be discontinued using a slow taper.

Anti-seizure

medications

Topiramate (Topamax) – Taken for epilepsy, migraine headache prevention, and alcohol abuse, topiramate should not be abruptly discontinued. Rapidly stopping topirimate will increase the frequency of seizures. Topirimate should be tapered over one to two months.

Gabapentin (Neurontin) – Gabapentin is used for nerve-related pain and for seizures. Withdrawal symptoms begin between 12 hours to seven days after stopping, but most start between 24 and 48 hours (one to two days) after stopping. Agitation is the most common withdrawal symptom – it’s reported by half of those experiencing gabapentin withdrawal. Confusion and disorientation have also been reported, as well as sweating, stomach complaints and insomnia.

Steroids

Note: this section refers to steroid pills taken by mouth. It does not refer to inhaled steroids used for asthma or to steroid creams for the skin.

Prednisolone (Prednisone), dexamethasone, and others – Steroids are prescribed as a strong anti-inflammatory for many conditions, including asthma, allergies, hives, some types of arthritis, and gout. It is dangerous for a person who has been taking oral steroids for more than two weeks to stop without tapering. This is because our own bodies make steroids, called cortisol, in the adrenal glands. When a person takes oral steroids, their own adrenal gland production of cortisol decreases. When oral steroids are stopped, the adrenal glands take some time to recover and produce normal amounts of cortisol. This is why a slow taper of steroids is very important. Low levels of cortisol cause weakness, nausea, vomiting, diarrhea, and abdominal pain.

Opioid (narcotic) pain medications

Opioids are prescription pain medicines such as oxycodone (Percocet, Oxycontin), hydrocodone (Vicodin), codeine, hydromorphone (Dilaudid), morphine and fentanyl (Duragesic patch). After taking any of these medicines regularly for a month or more, abrupt discontinuation can cause diarrhea, generalized pain, restlessness, and anxiety.

It is always safer to taper off a medicine than stop it suddenly. If you are thinking of stopping any of your long-term medications, please talk with the prescriber about the safest way to do it.

Eva Hersh is a family physician. Send your comments and questions to her by email at publisher@ baltimoreoutloud.com.

Please follow and like us:

Author Profile

Dr. Eva Hersh, MD
Latest entries